Antibiotics, birth control, and an early period
Sarah replies:I have been on Amoxicillin for about 2 weeks now. I finished my prescription a few days ago and now my period is 2 weeks early. I am on birth control and I know antibiotics can interfere with it, but I was just wondering if maybe they caused my period to be early like that. Should I be worried something is wrong? Thanks in advance for the help!!
You're right, some antibiotics can interfere with hormonal birth control. Amoxicillin is noted as one of those antibiotics. It might cause your birth control to be less effective, so you'll want to make sure to use a backup method during any sexual contact until you start your next cycle of pills. This will help provide you as much protection as possible. Whether you're noticing "odd" symptoms or not, it's probably wisest to consider your birth control compromised during any cycle where you've been on a medication (like an antibiotic) that could interfere.
Different combinations of hormonal birth control and various antibiotics/medications can have different effects on different individuals. Some people may notice some menstrual oddities, others may not notice anything different at all (though that does not mean their pill is working any better). From my own personal experience (which obviously is not representative of everyone), I never had a cycle where I took any sort of antibiotics where I did not have breakthrough bleeding and then generally an early withdrawal bleed when I was on the pill. My body just seemed to be particularly sensitive to the interaction. It may be a similar case for you.
This is not "dangerous," nor does it mean there's anything horribly wrong with you right now. It's hard to say when your bleeding will stop. You may find that you have light bleeding or spotting throughout the rest of this cycle. You may find that your withdrawal bleed comes early. It's hard to say exactly will happen. If you start to have really heavy bleeding, significant bleeding that does not stop, severe abdominal pain, fever, or other severe or ongoing symptoms, then it's time to call the health care provider who prescribed you the antibiotics. This could indicate you had some sort of reaction or other issue going on that you would want to have looked at. You will likely find that things work themselves out by the time you start your new cycle of pills.